RARE PARADOXICAL REACTION WITH LORAZEPAM IN A PSYCHIATRIC PATIENT
Dr. Pratik Awake*, Dr. Fiona Mahapatro and Dr. Sanjiv Kale
Benzodiazepines are commonly used as adjunctive treatment alongwith antipsychotic medications in psychiatric patients. They are also used in hostile, aggresive and agitated patients to calm them. However in some less than 1 % of patients, benzodiazepines can cause paradoxical reaction ,(also called disinhibitory reactions) characterised by acute excitement and an altered mental state: increased anxiety, vivid dreams, hyperactivity, sexual disinhibition, hostility and rage.[1,11] Here we present a known psychiatric case who showed sudden paradoxical reaction to lorazepam during the course of hospitalisation, given as adjunctive with his antipsychotic medication; and which occured despite patient been exposed to lorazepam in the past without any such paradoxical effects.
Keywords: Paradoxical reaction, Benzodiazepines, Lorazepam.
[Full Text Article]